Antidepressants in new disease link
One day, you're fighting depression. The next, you're fighting for your life with diabetes -- and it's not because one condition led to the other.
It's because the drugs for one condition led to the other.
Specifically, the side effects of antidepressants taken by nearly 10 percent of all Americans can increase your risk of diabetes, according to a new review of 25 studies -- and it doesn't even matter which drug you take.
All of them will boost your disease risk.
One of the most common side effects of antidepressants is weight gain -- and weight gain alone is enough to lead to insulin resistance and, ultimately, diabetes.
In addition, there's evidence that side effects of antidepressants can cause changes in blood sugar -- changes that can speed the development of insulin resistance even further.
Throw in the fact that people with mood problems are already known to engage in emotional eating, and you've got the perfect storm -- and with some 30 million Americans on antidepressant drugs at any given time, that storm could turn into a hurricane fast.
That's just one of the reasons I don't use these drugs very often -- but it's not the only one. Along with diabetes, side effects of antidepressants can also increase the risk of everything from cataracts to personality changes to sexual dysfunction.
These drugs can even increase the risk of suicide.
And for all that risk, the drugs don't even do much for depression. In many studies, they can't even beat placebos.
There are better options, but the best approach for you will depend on the cause of your depression.
In some cases, it's a chemical imbalance in the brain that will need to be restored with either supplements or even hormones. In others, it's a dietary problem that will need to be corrected with lifestyle changes.
And sometimes, depression is simply a natural part of the human experience -- a normal response to sad events.
In those cases, you don't need drugs or vitamins -- just time to heal, supportive friends and loved ones and some prayer.